How do you deal with Methotrexate side effects

I had to come off subcut methotrexate after four weeks because of the nausea, stomach issues and oral thrush. It was decided to rechallenge it and I took my second dose on Saturday. After my first injection last week I was very sick. This week still tummy cramps etc and now I have the oral thrush back just two days after injecting. They are struggling to offer me anything else because of my blood pressure.

Has anyone found a solution to the sore mouth?

11 Replies

oldestnewest
  • I can understand getting mouth problems on MTX injections as it's usually due to your folate being depleted by the MTX but it's more unusual to have stomach problems on them as it doesn't go through the gastrointestinal tract so I'm wondering if you've something else gastro related going on. I take it you've started on a lower dose than when you were previously on it & been prescribed enough folic acid? If not that's where I'd start, request you reduce your MTX dose & given an increase in folic acid, I take 6 x 5 mg weekly. I don't tolerate anything above 17.5mg injections though it's my liver that's affected once I reach 20mg.

    You could try a salt water mouth rinse, though not a quick swirl & spit, swill round your mouth for a minute or so then spit. Or a very dilute test tree oil solution, must be only two or three drops in a small glass though! If that doesn't appeal or makes you nauseous you could ask yor GP for miconazole gel (Daktarin) or similar.

    I hope you can find a solution given that you've pretty much run out of options. There's no guarantee you wouldn't have side effects or maybe raised BP on anti-TNF's or biologics, not sure if they have that affect, but have they not been suggested if you can't tolerate other DMARDs & have these problems on MTX?

  • Hi nomoreheels. They put me back on 10mg and I'm taking 5mg folic acid daily. I've even moved on to the folate equivalent in case I have the gene that stops synthetic folic acid being absorbed. I got all this last time too. As soon as I stop the injections all the stomach symptoms stop.

    I seem to be in a cash strapped area where biologics are not offered unless you're years in to the disease.

    The only thing I can do is ask tomorrow for them to drop it to 7.5mg and try again. The consultant was considering it so that at least I had something in my system even if it wasn't going to put me in to remission. I feel that makes me a bit of a second class citizen. Sorry you've got aggressive all over RA and failed triple therapy but we've not got the money for anything else

  • No, you mustn't think that way. I would definitely ask to go down a dose. I do wonder though if it is that you have the methylenetetrahydrofolate reductase gene if this could account for your previously high BP, oral thrush &, if it's been a problem in the past whilst on MTX, anaemia. I say this because as you know MTX nicks off with what natural folate we store (B9 & B12)?

  • Don't know if this helps,but if you qualify for Biologics RTX lowers your BP.......if you take BP pills you are told not to take them on the day of infusion...I don't know if it continues to have that effect afterwards....ask your rheumy.

  • Thank you for that Kathy, I wasn't sure. I'll make a note!

  • Hi, i suffered from oral thrush and my doctor told me to try eating fresh pineapple or break little bit off a berocca tablet and let it fizz and disolve in your mouth. I tried the berocca because I had some in the house, it worked! Hope you feel better soon.

  • Hi I thought that if you failed 3 dmards then you qualify for Biologics , I know everywhere is different but I thought that was standard all across the board, I failed on 3 and am now on Benepali along with mtx 20mgs and it has made a big difference although I'm having problems with my hands right now, it's maybe that you can't tolerate mtx but surely there is a substitute they can try, hope you can get something that can help xxx

  • When I first started MTX and humira, I was riddled with thrush. I saw every GP in my surgery and got referred to a gynaecologist and a dermatologist. They said nothing would help and I'd have to wean down on my immunosuppressant medication. I was unwilling to do this and trialled acidophilus supplements. It has changed my life. I'm not even joking. I had thrush everywhere for around 1 week out of every month. I would say I now get thrush maybe a handful of times a year and usually that's due to being on antibiotics. If you want the name and dose I take, drop me a PM. I buy from amazon and they aren't expensive at all.

    The other thing that I did when starting MTX was take an anti-sickness medication. I think it was cyclizine and it worked very well. I think I only needed the anti-sickness for the first month or so.

    What time do you inject? I always inject right before bed and only when I'm very tired. If you do trial anti-sickness, many of them make you drowsy, so you may find that taking a tablet an hour before bed, injecting and then going to sleep helps a bit.

    I hope perhaps this may help you. Let me know if you have any more questions or if you just want to chat. I know you're having a rough old ride at the moment and it's just not fair. :(

  • Thanks everyone for your great replies. Really helpful. I purchased some 5mg methylfolate which I've started to take just in case I have the gene. My nutritionist friend thought with my other complaints it sounded like I did. My hospital tells you you have to inject in a morning. My side effects usually start about 12 hours in. I'm also starting b12 today as well. I am going to call the rheumy nurse today and see what they suggest. They won't be happy as I am due a delivery today of the 10mg injections :(

  • Sorry to hear you are having a hard time on MTX.

    I take 15mg orally and it was only when I was on 5mg folic acid x 6 days a week that the nausea came to an end. But it did take a couple of weeks to go.

    I also had awful mouth ulcers and that's where the wonderful folk on the Forum helped as some suggested saline. I spoke to my Pharmacist about it and he said it was quite common and even if you rinse 5 x a day so be it. I found them coming on 48 hours after taking my MTX and then it was a case of using saline a few times a day for 2 days. I hold the saline in my mouth for about 2 mins rather than rinse.

    I also drink 8 glasses of water (normally drink 6 each day) on MTX day and that helps too as I was finding I would get a pounding headache the next day. And again this was suggested by a number of folk on the Forum.

    Many thanks to the fab folk on the Forum!

  • I am taking 5mg of folic acid every day apart from methotrexate day. It has helped with my mouth ulcers as I haven't had any more since taking the Folic acid.

You may also like...